Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 32, NWS Salt Lake City, UT

September 30, 2025Carbon County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 30, 2025, 2:56 PM MDT for Carbon County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2025, 2:56 PM MDT (20:56 UTC)
Expired
Sep 30, 2025, 6:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Carbon County, UT

The radar

The Salt Lake City radar (KMTX), 214 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WGUS55 KSLC 302056
FFWSLC
UTC007-010000-
/O.NEW.KSLC.FF.W.0032.250930T2056Z-251001T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
256 PM MDT Tue Sep 30 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Bear burn scar in...
  Northwestern Carbon County in central Utah...

* Until 600 PM MDT.

* At 256 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Bear Burn Scar. Between 0.5 and 0.75 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Crandall and Bear Canyons, which will impact US 6 
between MM 226 and MM 230 near Castle Gate. Muddy flows are also 
expected to impact the Price Water Treatment Plant located on the 
Price River. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bear Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bear Burn Scar.

* Some locations that will experience flash flooding include...
  Castle Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3968 11092 3979 11100 3981 11091 3971 11083

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
2 follow-up statements
842 
WGUS75 KSLC 302232
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
432 PM MDT Tue Sep 30 2025

UTC007-010000-
/O.CON.KSLC.FF.W.0032.000000T0000Z-251001T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
432 PM MDT Tue Sep 30 2025

...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR REMAINS IN EFFECT 
UNTIL 6 PM MDT THIS EVENING FOR NORTHWESTERN CARBON COUNTY...

At 432 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the Bear Burn Scar. Between 
0.5 and 0.75 inches of rain have fallen. Flash flooding is ongoing 
or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Crandall and Bear Canyons, which will impact US-6 
between MM 226 and MM 230 near Castle Gate. Muddy flows are also 
expected to impact the Price Water Treatment Plant located on the 
Price River. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Bear Burn Scar.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of areas in and around
         the Bear Burn Scar.

Some locations that will experience flash flooding include...
  Castle Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3968 11092 3979 11100 3981 11091 3971 11083

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
268 
WGUS75 KSLC 302351
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
551 PM MDT Tue Sep 30 2025

UTC007-010001-
/O.EXP.KSLC.FF.W.0032.000000T0000Z-251001T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
551 PM MDT Tue Sep 30 2025

...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR WILL EXPIRE AT 6 PM 
MDT THIS EVENING FOR NORTHWESTERN CARBON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3968 11092 3979 11100 3981 11091 3971 11083

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 4:03 AM MDT, 10 hours 53 minutes earlier.

Area forecast discussion, Sep 30, 4:03 AM MDT, 10 hours 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 AM MDT Tue Sep 30 2025

.SYNOPSIS...A system advancing through the area will result in
unsettled weather through Tuesday. After a period of generally
quieter conditions through the rest of midweek, a deeper system
and associated cold front will impact the region Friday into the
weekend.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...Morning water vapor loop
shows a deepening longwave trough extending from the Pacific into
the western CONUS, with an embedded wave currently advancing
through the Great Basin. Moisture has continued to increase as
this feature pushes in, with analyzed PWAT values around 0.7" to
0.8" (around 150% to 200% of normal). Analysis also shows a weak
baroclinic zone moving through accompanied by some low level
frontogenesis and subsequent cold air advection. This may further
be bolstered by some cold pool propagation from ongoing convection
nearer the UT/NV border. All that to say, a more active morning
to start off this Tuesday.

Synoptic support for ascent will continue to remain elevated
pushing into the daytime hours Tuesday. CAM guidance suggests
ongoing precipitation will become more widespread and continue to
push eastward into the area in the hours following sunrise,
especially from central to northern Utah. That said, some of the
evening runs of the high res NAM, ARW, and FV3 support increased
chances even further down across southwest Utah. Despite moderate
mid/upper level support, initial activity through the morning is
more likely to lack much in the way of good instability, so would
generally anticipate precipitation more showery in nature with a
few isolated thunderstorms mixed in. Things get a little trickier
moving into the afternoon, mainly due to some questions on how the
morning activity evolves. At a minimum, mid level lapse rates
should start to steepen, allowing some elevated instability to
develop and support a few more thunderstorms. Elsewhere where
showers and clouds are less widespread may see a bit more
destabilization overall, which in combination with jet support and
effective shear ~20-30 kts may support a few more
organized/robust updrafts. General CAM consensus would suggest any
such corridor currently is favored roughly in an area from around
central Millard County eastward to Emery and northward to around
Carbon/Duchesne. Still a good deal of uncertainty, but in any
stronger storms, would expect better potential for gusty winds and
small hail, in addition to moderately heavy rainfall.

Quieter conditions broadly will start to settle in moving into
the evening hours as the initial wave departs and destabilization
wanes. That said, another subtle embedded wave within the longwave
trough looks to rotate through and graze the UT/ID border region
as the night progresses. Not expecting too much of note, but this
looks to trigger a resurgence of some nocturnal shower chances
across northern Utah and southwest Wyoming overnight, with best
precip chances generally along/north of the I-80 corridor or so.
This wave will depart fairly quickly, and with lack of
instability, most CAMs suggest precipitation chances more or less
begin to wrap up by around sunrise.

Through Wednesday the broad Pacific longwave trough will continue
to deepen, but models show little semblance of any embedded
synoptic trigger mechanism that would move over the forecast
region. Moisture will also become a bit more limited in the deep
southwesterly flow, and thus think precipitation will largely
limited to a widely isolated shower or two along some of the high
terrain. Otherwise, this flow will promote temperatures rebounding
back upward, with forecast high marks near to a bit above normal
for the start of October.

.LONG TERM (After 12Z/6AM Thursday)...The long term period features
a trough across the western CONUS that will bring a much cooler
airmass to the region along with the potential for precipitation.
Uncertainty remains high regarding specifics related to
precipitation given that ~38% of the guidance turns this open wave
passage into a closed low which are notorious for having a lower
track predictability. The other 62% of members show a more open
wave moving through that would allow for some better
predictability.

Thursday will be the warmest and driest day of the long term as
southerly flow will be in place aiding in temperatures warming
several degrees above normal for this time of year. Moisture will
also begin to advect into the area ahead of the approaching
trough. The majority of guidance keeps this trough as an open or
semi-open wave, however guidance has been trending towards the
cutoff low scenario over the last several runs. Typically, this
type of trend favors the cutoff low scenario even though it's not
represented by the majority of solutions (yet). Time will tell.
Currently, the wetter scenario is the cutoff low solution. The
more widespread precipitation will come along the frontal boundary
which should arrive some time between late Friday through
Saturday, pending the synoptic evolution of the approaching storm.

A reinforcing wave on Sunday will keep precipitation chances
elevated, particularly across northern Utah and SW Wyoming. H7
median temperature amongst the ensemble members is 0C by Sunday
which would be cold enough to support snow across the higher
terrain >8500 feet. The coolest air of the season is in store for
this weekend into early next week with highs ~5 degrees below
normal in the 60s across more areas. Far southern Utah will be a
bit further removed from the colder airmass with temperatures
remaining around normal.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. An approaching cold front will increase
showery activity ahead of it along with CIGs decreasing, but
remaining VFR. Frontal timing is around noon with a transition to
light northerly flow with variable winds associated with the
showery activity. Afternoon instability could result in some
convection with lightning and gusty winds. Precipitation trends
down quickly by early evening.

.Rest of Utah and Southwest Wyoming...VFR conditions will persist
for most terminals across the airspace. A cold front moving
across the north will bring showers and isolated thunderstorms
along and ahead of the front. CIGs will likely remain above VFR
with brief MVFR conditions possible during heavier showers.
Southerly winds will be gusty ahead of the front with light
northerly flow behind the front along with variable and gusty
winds associated with convection. Winds will remain gusty out of
the south across the southern airspace with isolated (25% chance)
thunderstorm chances during the afternoon.

&&

.FIRE WEATHER...A system and a somewhat diffuse frontal boundary will
continue to track through Utah during the day Tuesday.
Precipitation chances will increase after sunrise, becoming
maximized late morning on through the afternoon hours. A few
thunderstorms will be possible especially during the afternoon,
carrying the threat of lightning, periods of moderate to heavy
rain, small hail, and gusty erratic outflow winds. This activity
will primarily be focused across central and northern Utah, with
showers and thunderstorms more isolated in nature at areas further
south in Utah. Activity will begin to wane through the evening
hours, but a quick moving reinforcing impulse will trigger some
additional showers through the overnight hours at areas closer to
the ID/UT border.

Moving into the middle part of the week (Wed/Thu), more stable
and dry conditions return. Temperatures also warm given increasing
deep southwesterly flow ahead of the next system which will be
deepening along the Pacific coast. Precipitation chances will be
minimal, but the afternoon hours will feature some modest gusts
around 20-30 mph, especially at more exposed locations.

The aforementioned deepening Pacific system will start to push
inland Friday. Winds will increase ahead of an associated cold
frontal boundary, with precipitation chances increasing along the
boundary itself. The front looks to push into the area Friday
night or so, with elevated precipitation chances lingering into
the weekend as the core of the system settles in. Potential for a
fairly substantial cooldown remains noted as well, with current
forecast carrying above normal temperatures ahead of the front
shifting to around 5-10 degrees below normal behind it.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Mahan
AVIATION...Mahan
FIRE WEATHER...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.